Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online
Ask a Urologist   »  

Why am I getting abdominal pain after urination?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5368 Questions
Hi there,

I'm a 29 year old male, 6'2, 180lbs. I'm in good physical shape, no known health conditions, stay active, eat well etc.
In the last few hours I've been having some pain in my lower abdomen which gets much worse immediately after finishing urinating. It gets much worse also, if I lean backwards. A few minutes ago I went to urinate. Before I started urinating I tried leaning backwards, no pain. After urination the pain kicked in and if I even stretched back a little bit, the pain is too much and I can barely lean back at all without this intense pain. The pain is located a little down and to the right from my belly button. The pain fades away after a little while and while the pain has faded I can palpate the area without pain. But pain occurs sharply again the next time I urinate. (There is no pain directly in my penis, the pain is in the abdomen).

When I'm just sitting down normally (like right now) and about 10 mins after urination, there is a slight feeling of discomfort in the same place but nowhere near as bad as immediately after urination.

I'm quite scared and worried about having appendicitis. I really don't understand why it feels so bad after urination though. One point which may or may not be related. About a day and a half ago I suffered from 2 heavy bouts of vomiting due to what seems to be food poisoning. Me and two friends were all very sick after eating the same dish at a restaurant. However, since the two bouts of vomiting I've felt fine and totally recovered.

Hope you can shed some light on this...

Posted Sat, 12 Jan 2013 in Urinary and Bladder Problems
Answered by Dr. Grzegorz Stanko 11 minutes later

Thank you for the query.

Such symptoms usually indicate urinary tract stones. The pain is mostly localized in the lower abdomen, sometimes radiates to the one side back or groin (more often it radiates with stones). Burning when urinating and frequent urinating also appears.
Your urinary tract infection can be associated with food poisoning. Usually the infection appears when an amount of produced urine drops (urine is some kind of antibacterial agent). And as you have been vomiting, you lost some fluids and probably did not drink enough.
Appendicitis usually starts with upper or middle abdominal pain and in a few hours the pain migrates to the right lower abdomen. The body temperature is slightly elevated. Nausea usually appears as well.
So if you find your symptoms similar to appendicitis, you should go to ER for some diagnostics.
If your symptoms are more like urinary tract infection, you can try some things first and if no relief during the day, you should also visit your doctor for urine analysis and antibiotic prescription.
First of all you should increase amount of fluid intake. Try to drink about 2 liters of mineral water. Hot bath should give you some relief as well. Blueberry supplements are also very good for utis. Try to not keep your urine, and urinate as often as possible.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor